There’s nothing worse than getting sick especially if you have stuff to do! But it happens and it doesn’t have to drag on for weeks and weeks.
Here in Australia we call a cold ‘the flu’ because it sounds worse and elicits more sympathy (we think). But really there’s a huge difference between the two.
I remember one of my teachers telling me once that the difference between a cold and the flu is this:
If someone told you there was a million bucks on your front lawn, if you had a cold you’d leap out of bed and start filling your pillow case with crinkly notes. If you had the flu on the other hand, you’d groan pathetically from your bed while your neighbours made off with the cash.
Flu is far, far worse, people – don’t exaggerate! Ok, rant over…
Most people get at least one or two colds a year and they can make us feel really crappy especially if they come with a fever. But you know what? A cold will go very quickly if you do the right thing – rest up, take some herbs and avoid those pharmaceuticals like the plague!
Most cold and flu tablets contain paracetamol to lower a fever (if you have one) and reduce any pain that you have.
They also contain decongestants to dry up your poor, overblown nose.
They make you feel way better because they get rid of your symptoms but this is not a good thing.
If you have a fever, it is because your body is fighting an infection. Infections don’t like it when the heat gets turned up and they die. If you lower your temperature with paracetamol, you might feel better, but so does the infection. It’s suddenly cool enough to party in your body again!
Therefore you will be sicker for longer.
The same goes for decongestants. Mucous is another way your body fights infection. Remove the mucous, stay sicker longer.
I used to work in a pharmacy and would see so many people come in telling me they’d had a terrible cold for three weeks and how it had gone to their chest and they were taking antibiotics for a secondary infection. These people had completely removed their body’s ability to fight the infection by taking pharmaceutical cold and flu tablets and were wondering why they were just getting sicker.
It’s the equivalent of seeing the dashboard light come on in your car telling you that you’re low on fuel. Instead of filling up on fuel, you disengage the light so you can’t see it any more. Then wonder why you ran out of petrol.
Herbal medicine supports the body’s defences instead of working against them, therefore helping you to kick that cold within a couple of days.
Here’s what you do:
First – rest up!
Don’t be a martyr and drag yourself into work to spread your germs around and make everyone else sick. Stay at home and rest. The fact that you’ve gotten sick in the first place is an indication that you’re run down and need to stop. So stop.
Second – take some echinacea!
Echinacea is an awesome herb that boosts your immune system, thereby helping your body fight off infection better. But, it only works if you take it at the first sign of illness.
As soon as you feel that first little prickle in your throat or tickle in your nose, take some echinacea. Don’t wait to see if your symptoms are going to go away by themselves because, if they don’t, it will be too late to take it by then. Once you’re feeling super miserable, there is no point starting on the echinacea – it will do nothing.
Not all echinacea products are created equal so make sure you buy it from a reputable health food store, preferably one with a naturopath or herbalist working there. If you live in my neck of the woods, stock up from The Medicine Room at Eumundi Markets on Wednesdays and Saturdays.
Third – make this kick-ass tea!
Makes one cup
One mug boiling water (or homemade chicken stock – even better)
1 clove fresh garlic, roughly chopped
1 slice of fresh lemon
1 tsp raw honey (or more to taste)
1 tsp freshly grated ginger or a pinch of ground ginger
Pinch of all or some of the following spices:
Turmeric, cinnamon, chilli
Add 1 tsp dried thyme if you have a cough
1. Steep all ingredients in boiling water or stock until cool enough to drink.
You will need to drink 3-4 cups of this per day whilst you are sick. If you don’t it won’t work. This tea does not taste as bad as it sounds – even hubby drinks it!
This is basically a souped up honey and lemon drink. What is so magical about it is that it contains antimicrobial herbs that will help to kill whatever infection you’re fighting. Garlic in particular is a major bug-buster.
The tea also contains diaphoretic herbs which are herbs that support your body’s fever, giving it a more powerful effect so that it can rid your body of the infection quicker.
This is my protocol every time I start to feel under the weather and I cannot remember the last time an illness developed into a full blown cold or flu. I am usually back on top of the world after a couple of days.
So while we’re in cold and flu season, make sure you have a stock of all the above ingredients just in case you or your family need them.
by Mel Duncan